Dear Editor,
We read with interest the article by Nakamura et al. about a 72-year-old male with follicular lymphoma being treated with steroids and chemotherapy who acquired a severe SARS-CoV-2 infection of the lungs (COVID-19) (Nakamura et al. 2021). Despite treatment with steroids and remdesivir, the patient died 24 days after clinical onset of the infection (Nakamura et al. 2021). Autopsy revealed the virus within cardiomyocytes, liver cells, muscle cells, and tubular and glomerular cells (Nakamura et al. 2021). The study is appealing but raises the following concerns.
The authors suspected Takotsubo syndrome (TTS) but did not provide any proof for their suspicion. Thus, we should know the detailed results of echocardiography and cardiac MRI with contrast medium, and those of coronary angiography intra vitam to confirm or exclude TTS. Since proBNP is usually high in TTS patients, we should be informed about intra-vitam proBNP values. Additionally, the ECG should be presented, as it usually shows typical signs of ST-elevated myocardial infarction in TTS patients. ECG recordings on the ICU should be revised for the presence of ventricular arrhythmias, as TTS is frequently complicated by ventricular arrhythmias. The authors mention in the discussion that TTS was suspected upon the blood test findings. TTS is usually diagnosed upon echocardiography or cardiac MRI. Which blood tests in particular do the authors mean?
Finding the virus within cardiomyocytes rather suggests myocarditis than TTS. We should be told if autopsy of the heart revealed multifocal inflammatory infiltrates consisting of neutrophilic granulocytes, lymphocytes or histiocytes, capillarostasis, capillaries with prominent microthrombi occluding the lumens, and perifocal single-cell necrosis of cardiomyocytes, or scars (Menter et al. 2021). Myocarditis has not only been reported as a complication of SARS-CoV-2 infections (Menter et al. 2021) but also as a side effect of SARS-CoV-2 vaccinations (Cimaglia et al. 2021).
Since it is mentioned in the discussion that the cause of heart failure in the index case remained unclear, we should be told if myocardial infarction and myocarditis were definitively excluded upon application of appropriate investigations.
There is a discrepancy between the highlights and the case description. In the case description the patient died from multiorgan failure, whereas in the highlights the patient died from shock after experiencing TTS. This discrepancy should be clarified.
We should be informed about the rationale for treating the patient with dexamethasone and remdesivir from the onset of COVID-19. Steroids are usually given during the immune response against the virus and not during viremia.
Overall, the study is interesting but has several limitations, which should be addressed before attributing death of the index patient to TTS. Before diagnosing TTS, all its differentials should be thoroughly excluded.
Statement of ethics: in accordance if ethical guidelines.
Conflicts of interest: none.
Funding sources: no funding was received.
Informed consent: was obtained.
The study was approved by the institutional review board.
Author contribution: Josef Finsterer was responsible for design, literature search, discussion, first draft, critical comments, and final approval.
Acknowledgements
None.
References
- Cimaglia P, Tolomeo P, Rapezzi C. Acute myocarditis after SARS-CoV-2 vaccination in a 24-year-old man. Rev Port Cardiol. 2021 doi: 10.1016/j.repc.2021.07.005. Jul 24:S0870-2551(21)00324-3. English, Portuguese. [DOI] [PMC free article] [PubMed] [Google Scholar]
- Menter T, Cueni N, Gebhard EC, Tzankov A. Case report: Co-occurrence of Myocarditis and Thrombotic Microangiopathy limited to the heart in a COVID-19 patient. Front Cardiovasc Med. 2021;8 doi: 10.3389/fcvm.2021.695010. Jul 29. [DOI] [PMC free article] [PubMed] [Google Scholar]
- Nakamura Y, Katano H, Nakajima N, Sato Y, Suzuki T, Sekizuka T, et al. SARS-CoV-2 is localized in cardiomyocytes: A post-mortem biopsy case. Int J Infect Dis. 2021 doi: 10.1016/j.ijid.2021.08.015. Aug 9:S1201-9712(21)00647-0. [DOI] [PMC free article] [PubMed] [Google Scholar]
